Alert archive / Illinois / Special Weather Statements in 2016

Special Weather Statement, NWS Lincoln, IL

July 18, 2016McLean County, Illinois

NWS Lincoln, IL issued this special weather statement at Jul 18, 2016, 8:21 PM CDT for McLean County, Illinois. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2016, 8:21 PM CDT (01:21 UTC)
Expired
Jul 18, 2016, 8:45 PM CDT
In force
24 min
Issued by
NWS Lincoln, IL

County McLean County, IL

The radar

The Lincoln radar (KILX), 79 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.4 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2016-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1325 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2016-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1325 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1247 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

377 
WWUS83 KILX 190121
SPSILX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
821 PM CDT MON JUL 18 2016
 
ILZ038-190145-
MCLEAN-
821 PM CDT MON JUL 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MCLEAN COUNTY UNTIL
845 PM CDT...

AT 820 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR SAYBROOK...OR 9 MILES WEST OF GIBSON CITY...MOVING SOUTHEAST AT
10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SAYBROOK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4050 8846 4045 8846 4038 8852 4050 8864
      4056 8857
TIME...MOT...LOC 0120Z 308DEG 7KT 4050 8855 

$$

ONTON

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this special weather statement went out at Jul 18, 7:37 PM CDT, 44 minutes earlier.

Area forecast discussion, Jul 18, 7:37 PM CDT, 44 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
737 PM CDT MON JUL 18 2016

.SHORT TERM...(This evening through Tuesday)
ISSUED AT 348 PM CDT Mon Jul 18 2016

The atmosphere was pretty worked over from the strong/severe
convection this morning. However, temperatures have jumped well into
the mid-upper 80s with dew points in the lower-mid 70s. This has
resulted in increased instability in central IL, which will persist
into the early evening. Forcing for convection is rather weak though
with the advancing synoptic scale cool front/dew point discontinuity
line, so will only go with scattered t-storms south of a
Jacksonville-Springfield-Danville line, with isolated showers &
thunderstorms to the north this evening.

A short wave trough approaching the mid-MS valley is expected to
interact with the weak front - forecast to extend from NW MO into
extreme southern IL by early Tue morning - to keep the potential for
showers and thunderstorms in west central and southeast IL late
tonight into Tuesday. Parts of the forecast area, mainly north
of I-74 could see some patchy fog develop late tonight as partial
clearing and a light wind combines with plenty of moisture from
the rain earlier this morning.

The shorter range models are in fairly good agreement that the focus
for t-storms tomorrow will continue to be in a small part of the forecast
area from west central into southeast Illinois. The rest of the
area will be partly sunny with highs in the 85-90 range and heat
indices generally in the mid-upper 90s.

.LONG TERM...(Tuesday night through Monday)
ISSUED AT 348 PM CDT Mon Jul 18 2016

While heat will be the main concern in the extended, there will be
come convection early in the extended forecast to consider. There
are indications in the 12z models that an MCS will roll into our
northern counties either late Tuesday night or early Wed morning.
The remnants are projected to then progress south through the rest
of our counties during the day on Wed. Have included some chance
PoPs late Tuesday night northwest of Peoria, with chance PoPs in all
but the far southeast on Wednesday. Severe potential is in the SPC
Marginal category for that time frame, and wind damage appears to be
the primary hazard. The MCS will likely be outflow dominant by the
time it reaches central IL, supporting damaging downbursts instead
of large hail.

Then attention turns to the heat for the rest of the week. Depending
on how soon the storms move south of our area on Wednesday, we could
see high temps climb into the lower 90s in our SW areas, with upper
80s across the north. Heat indices could climb over 100F Wed
afternoon west of I-55 in that scenario.

The upper ridge will shift east on Thursday, putting our area
squarely into the thermal ridge. We expect the combination of highs
in the low to mid 90s and dewpoints in the mid to upper 70s to
produce afternoon heat indices between 105 and 110F in a majority of
central and southeast IL. The same or even higher numbers appear
likely for Friday afternoon. In light of that, and after
collaboration with surrounding offices, we decided to issue an
excessive heat watch for Thursday afternoon through Friday early
evening. Model differences on if a front will drop south on Saturday
could set up another high heat day Saturday afternoon. The GFS keeps
the heat going, while the ECMWF drops a front through central IL on
Sat. For now, have opted to leave Saturday out of the heat watch,
which matches well with our surrounding offices to the N and NW.

Storm chances should remain low during the heat wave, as mid-level
capping should become entrenched across IL. The ridge-riding storms
should be confined to the Great Lakes areas farther north.

Storm chances would return to our area as the mid-weekend cold front
progresses through from north to south. For now, the blended
extended held off storm chances until Saturday night and Sunday, as
low pressure moves east along the stalling frontal boundary.

Sunday should be less hot than Saturday, as dewpoints drop and highs
reach the mid 80s north of Peoria and the low 90s south of I-70.
Monday will be the first day with more significant relief from the
heat, with highs in the low 80s north and mid to upper 80s south,
and dewpoints dropping into the mid 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 736 PM CDT Mon Jul 18 2016

A weak E-W aligned cold front settling slowly southward into
central IL is producing a few isolated thunderstorms this evening
north of I-74 and have included VCTS until 03Z at KBMI-KCMI,
although so far no thunderstorms look to have a high probability
of affecting these sites. As the front settles south of the
central IL TAF sites overnight and nocturnal stabilization takes
place...thunderstorms should diminish. Have not included VCTS for
KPIA-KSPI-KDEC for now as thunderstorm activity will likely
diminish by the time the boundary settles that far southward..

Winds will generally be light from the SW-SE ahead of the front,
with a wind shift to the northwest late this evening. Pressure
rises behind the front are relatively weak, so winds overnight are
likely to become light and variable. Fog formation looks to become
more likely after 09z tonight, with MVFR fog possible at all
terminal sites. Have included some fog during that time frame,
with just down to 2SM BR for now. Can not rule out some patchy fog
in the LIFR category. Fog should clear by mid- morning tomorrow,
with just high clouds across the sky at that time.

For Tuesday afternoon...there should be a fairly prevalent cumulus
layer developing around 3000 ft AGL. Could be some areas of BKN
coverage but timing and location uncertain at this point.

&&

.ILX Watches/Warnings/Advisories...
Excessive Heat Watch from Thursday afternoon through Friday
evening for ILZ027>031-036>038-040>057-061>063-066>068-071>073.

&&

SHORT TERM...Miller
LONG TERM...Shimon
AVIATION...Onton
Hazardous weather outlook, Jul 18, 4:11 PM CDT, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
411 PM CDT MON JUL 18 2016

ILZ027>031-036>038-040>044-047>054-061-062-066-067-071>073-191100-
CASS-CHRISTIAN-CLAY-CUMBERLAND-DE WITT-EFFINGHAM-FULTON-JASPER-
KNOX-LAWRENCE-LOGAN-MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-
MOULTRIE-PEORIA-PIATT-RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-
STARK-TAZEWELL-WOODFORD-
411 PM CDT MON JUL 18 2016

...EXCESSIVE HEAT WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
FRIDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS...NORTH CENTRAL ILLINOIS...SOUTH
CENTRAL ILLINOIS...SOUTHEAST ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

STRONG THUNDERSTORMS ARE POSSIBLE IN PARTS OF CENTRAL ILLINOIS
TONIGHT...MAINLY FROM HAVANA THROUGH DECATUR TO EFFINGHAM AND
LOCATIONS TO THE WEST. GUSTY WIND, FREQUENT LIGHTNING AND LOCALLY
HEAVY RAINS ARE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS THROUGH WEDNESDAY. A FEW
STORMS MAY BE STRONG TUESDAY...BUT WIDESPREAD SEVERE WEATHER IS
NOT EXPECTED AT THIS TIME.

VERY HOT AND HUMID WEATHER IS EXPECTED THURSDAY THROUGH SATURDAY
WITH AFTERNOON HEAT INDICES OF 105 TO 113.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

ILZ045-046-055>057-063-068-191100-
CHAMPAIGN-CLARK-COLES-CRAWFORD-DOUGLAS-EDGAR-VERMILION-
411 PM CDT MON JUL 18 2016

...EXCESSIVE HEAT WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
FRIDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT...BUT THEY ARE NOT
EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS THROUGH WEDNESDAY. A FEW
STORMS MAY BE STRONG WEDNESDAY FROM CHAMPAIGN TO DANVILLE...
BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

VERY HOT AND HUMID WEATHER IS EXPECTED THURSDAY THROUGH SATURDAY
WITH AFTERNOON HEAT INDICES OF 105 TO 113.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

MILLER

In the hours before

Local storm report, Jul 18, 7:00 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
700 PM CDT MON JUL 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     HEAVY RAIN       HOOPESTON               40.47N 87.67W
07/18/2016  M2.39 INCH       VERMILION          IL   CO-OP OBSERVER

            24-HOUR TOTAL

&&

EJL
Local storm report, Jul 18, 7:10 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
710 PM CDT MON JUL 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     FUNNEL CLOUD     2 N ALTONA              41.14N 90.16W
07/18/2016                   KNOX               IL   LAW ENFORCEMENT

            REPORT RELAYED BY LAW ENFORCEMENT

&&

DJO
Special weather statement, Jul 18, 7:21 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
721 PM CDT MON JUL 18 2016

ILZ027>031-037-038-043>046-190115-
STARK-PEORIA-PIATT-DE
WITT-CHAMPAIGN-MARSHALL-KNOX-VERMILION-TAZEWELL-MCLEAN-WOODFORD-
721 PM CDT MON JUL 18 2016

...FUNNEL CLOUDS SIGHTED OVER KNOX AND STARK COUNTY ILLINOIS...

ATMOSPHERIC CONDITIONS EXIST TODAY ACROSS AN AREA FROM JUST
SOUTHEAST OF QUAD CITIES TO JUST NORTH OF CHAMPAIGN ILLINOIS THAT
FAVOR THE POSSIBLE FORMATION OF WEAK CIRCULATIONS ON A PRE-EXISTING
BOUNDARY. SOME OF THESE CIRCULATIONS ARE OCCURRING UNDERNEATH
DEVELOPING SHOWERS AND THUNDERSTORMS...WHERE A FUNNEL CLOUD MAY
DEVELOP. ONCE THE RAIN BEGINS...THE FUNNEL CLOUD DISSIPATES.

LOW HANGING CLOUDS CAN ALSO APPEAR TO DIP UP AND DOWN AT TIMES...BUT
THEY WILL NOT SHOW SIGNS OF ANY RAPID ROTATION. AN ACTUAL FUNNEL
CLOUD WILL EXHIBIT SPINNING IN A COUNTER-CLOCKWISE DIRECTION.

IN RARE INSTANCES THESE FUNNELS MAY BRIEFLY TOUCHDOWN. STAY ALERT
AND BE PREPARED TO MOVE TO A SAFE SHELTER IF A FUNNEL CLOUD
APPROACHES THE GROUND.

LAT...LON 4115 8964 4110 8905 4093 8905 4092 8897
      4075 8893 4075 8858 4062 8858 4061 8846
      4040 8846 4040 8794 4049 8793 4049 8753
      4009 8814 4030 8897 4094 9044 4115 9044
      4115 8987 4123 8986 4124 8964
TIME...MOT...LOC 0021Z 240DEG 49KT 4069 8893

ONTON
Local storm report, Jul 18, 7:29 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
729 PM CDT MON JUL 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     FUNNEL CLOUD     30 N PEORIA INTERNATION 41.10N 89.68W
07/18/2016                   STARK              IL   AIRPLANE PILOT

            MEDEVAC PILOT RELAYED FUNNEL CLOUD 30 MILES NORTH OF THE
            PEORIA AIRPORT...RELAYED THROUGH AIR TRAFFIC CONTROL

0700 PM     FUNNEL CLOUD     EL PASO                 40.74N 89.01W
07/18/2016                   WOODFORD           IL   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED SEEING 2 FUNNEL CLOUDS

&&

EJL
Local storm report, Jul 18, 7:42 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
742 PM CDT MON JUL 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     FUNNEL CLOUD     1 W CHENOA              40.74N 88.74W
07/18/2016                   MCLEAN             IL   PUBLIC

            REPORTED VIA SOCIAL MEDIA

&&

EJL
Special weather statement, Jul 18, 8:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
821 PM CDT MON JUL 18 2016

ILZ038-190145-
MCLEAN-
821 PM CDT MON JUL 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MCLEAN COUNTY UNTIL
845 PM CDT...

AT 820 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR SAYBROOK...OR 9 MILES WEST OF GIBSON CITY...MOVING SOUTHEAST AT
10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SAYBROOK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4050 8846 4045 8846 4038 8852 4050 8864
      4056 8857
TIME...MOT...LOC 0120Z 308DEG 7KT 4050 8855

ONTON

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 7:21 PM CDTSpecial Weather StatementILXChampaign, Knox, McLean, Marshall, Peoria, Stark and 1 more54 min
Jul 19, 4:38 PM CDTSpecial Weather StatementILXFulton, Mason52 min
Jul 19, 5:14 PM CDTSpecial Weather StatementILXKnox46 min
Jul 19, 5:58 PM CDTSevere Thunderstorm WarningILXSchuyler36 min
Jul 19, 6:05 PM CDTSpecial Weather StatementILXMarshall, Woodford40 min
Jul 19, 6:22 PM CDTSevere Thunderstorm WarningILXMorgan, Scott32 min

Nearby

Special Weather Statements in Illinois, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.